Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

High RBC, HCTZ, HGB and platelets count. Taking numerous supplements. Could this be the reason?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
a recent lab showed increased rbc's, hctz., hgb., and platelets. I have been giving platelets, last time about 5 months ago, and have been taking numerous supplements...maybe too much folic acid? Otherwise, healthy...propranolol 40mg and hydrodiruil 25, bid,for hypertension. exercise at the gym 5x a week..don't drink or smoke.
Posted Wed, 20 Nov 2013 in Blood Disorders
Answered by Dr. Jorge Brenes-Salazar 50 minutes later
Brief Answer: Supplements perhaps, but need further testing Detailed Answer: Dear patient, Thanks for your query. In some circumstances, supplementation with B12 and folate can increase RBC production, but for your and your doctor's peace of mind, the main thing that needs to be ruled out is if these increases in numbers are related to increased automatic bone marrow production of cells, such as in leukemia or myelodysplastic syndromes. A great start is to obtain a peripheral blood morphology, also called peripheral smear, and depending on what it shows, if suspicious, it is usually followed by a bone marrow aspiration and examination. Another possibility of course, is just to watch the counts in a few weeks after going down on the supplements. Yours truly, Dr Brenes-Salazar MD Mayo Clinic MN
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor